Jump to content
Important Survey - Please Participate ×

Cold Turkey off Xanax -- Help Please


[...]

Recommended Posts

Hi there, I'm new to this site but have found it useful.  I have been on Xanax 0.5mg "on and off" for a few years now.  My doctor never mentioned that I can't just stop it (the label says "as needed") so I would take it for a few months until I felt better (I was going through very stressful times and having a few panic attacks several years ago), and then go off, and back on when I felt it was anxious times.  Throughout the last 3 years I also had lots of weird sensations and pain that have sent me in circles to many doctors (heavy sweating when anxious, pins and needles in my outer left ear skin, feeling the need to constantly pop my ears and shift my jaw, very tight left side of neck, muscle spasms in upper right chest and right back and arms and legs, tight muscle clenching in right shoulder blade area).  They did do MRI's and say I have slipped discs in neck that could be compressing nerves.  But now, in reading this site, I wonder if I have been in an "on and off" withdrawal state from Xanax for a few years!  And the very thing I thought that was relieving my symptoms -- were causing it!  Just a new theory that I wonder if there is any validity to it?  Anyway, this year, I've been on 0.5mg for the past, say, 4 months.  I recently went on a 2 week vacation to a beach (which I never have the luxury of doing) and felt less stressed, so I split the pill and had 0.25mg every night.  I felt fine, but slight headaches here and there.  Then I got back home and went out to a party and drank a handful of Tequilas so I did not have any Xanax that evening.  The next day I felt very weak, thought I was simply hungover, and then for a week I had a terrible flu (so it felt).  Incredibly weak, like zero energy to leave bed, yellow mucus, cough, a legit flu.  So I didn't take Xanax during this time either.  But, I also started sweating profusely (a feeling I hadn't experienced in years), which made me wonder if perhaps the initial sweating was due to Xanax withdrawal in the first place, and maybe this whole flu incident was just withdrawal (which again, I had never even thought of as I was never told one can't just stop taking Xanax).  Anyway, to cut to the chase, I am coming out of the cold, feeling better, felling clearer, slowly.  I have been off of Xanax completely now for 7 days.  My question is, in addition to whether my theory of being in an "on and off" Xanax withdrawal state for 3 years, is: now that I am off Xanax for 7 days, having dropped from .5mg for around 4 months, straight to .25mg for 2 weeks, and then abruptly to 0mg for the past 7 days now... should I stay off the Xanax cold turkey, or should I get back on at a low level, say .25 and taper down a little every 2 weeks?  My fear is that if I stay off the Xanax cold turkey, will I have further medical/health complications (such as seizures, God forbid) as I've been reading?  Or, have I gotten through the worst of the withdrawals and it only gets easier day by day?  My other fear is that if I go back on at say .25mg and slowly taper down, will I re-experience withdrawals yet again in a month or so when I'm back off it.  Any advice would be appreciated!!!
Link to comment
Share on other sites

@offeveything27 Thank you for your response!  In my 7 days off Xanax, by Day 2 and Day 3 I was feeling very out of it, Day 4 I got a full on flu as I described in my original post (not sure if this was just by coincidence that I got sick or if it was withdrawal symptoms that caused it).  With that came me feeling incredibly weak, like zero energy to leave bed, yellow mucus, cough.  Same for a few days.  By day 7 I am coming out of the cold, feeling clearer, but today I am tensing up: my neck (which has been somewhat looser than the usual tightness) is tightening up again, and my right back shoulder blade area is tightening up too.  I feel fatigued and moving slower than usual, when I do go out, which is not often.  I have a slight headache, which gets a little worse when I cough, but not overly awful.  My cheeks feel like they are burning up.  And I've been sweating when I get anxious (which is something I've avoided for over a year!).  Is this all withdrawal symptoms?  Should I stay off Xanax cold turkey?  Seems manageable right now, but I just don't want something awful to happen because I have gone cold turkey (I have read awful things).  It's supposed to get better every day, right?  So if it's manageable now, it only gets easier?  Thank you again.
Link to comment
Share on other sites

Yeah. I would avoid it from here on out. It sounds like you might be in the beginning of a kindling type situation. You dont want to go through what I went through, and you will without a doubt if you keep reinstating and quiting cold turkey. Everything your experiencing is most likely from developing tolerance . Benzo withdrawal is very unusual and very difficult
Link to comment
Share on other sites

@offeveything27 thank you.  I just want to make sure I'm clear in your response...  What do you mean by "i might be in the beginning of a kindling situation?"  Is something about to get worse for me?  What is kindling?  Are you saying that my body and mind got used to having Xanax in it's system and now I'm experiencing what I am experiencing because I have withdrawn from providing my body with Xanax?  I can stop Xanax now for good and never take it again -- I'm just nervous something bad mentally or physically will still happen in the near future if I stay cold turkey off Xanax?  Or, am I overthinking it, and I have already gotten through the worst of the withdrawal symptoms at 8 days now, and it all goes uphill from here?
Link to comment
Share on other sites

If you can manage to stay off, do it. If you want to figure out if your theory is true, take your normal dose of xanax and if you feel back to "normal", and no longer sick, you are probably right. It does sound like intermittent withdrawal symptoms and like was said, will result in kindling and will get worse each time you stop, and at a certain point the xanax might actually cause symptoms and not relieve anything anymore. I personally would want to know if it was me, but I don't really think taking more is a good idea. if you have kindled, it could backfire on you and cause symptoms, or set back your healing process. It would be best to just stick it out, if you can. You can be pretty sure that your theory is correct without testing it. Because the outcome could be bad. Congrats on getting clean, keep goin and keep reaching out. You will heal
Link to comment
Share on other sites

I'm just nervous something bad mentally or physically will still happen in the near future if I stay cold turkey off Xanax?  Or, am I overthinking it, and I have already gotten through the worst of the withdrawal symptoms at 8 days now, and it all goes uphill from here?

 

Hi adex, its like Russian Roulette....nobody can really tell you what will happen...

 

I personally would reinstate and work out a sensible taper plan which is the

correct way to get off this crap. ...not worth taking a risk in my opinion .

 

Here is an explaination about what is happening in the brain....hope it helps.

 

http://www.benzobuddies.org/forum/index.php?topic=66397.msg886973#msg886973

 

Wish you all the best....whatever you may decide.  :)

Link to comment
Share on other sites

kindling is when you repeatedly withdraw from a gabaergic substance (eg. alcohol / benzos). your cns becomes hyper sensitized to being in a withdrawal state due to repeated withdrawal and reinstatements. with each subsequent reinstatement the effect becomes worse. its what leads to seizures. the central nervous system has become so ramped up from repeated withdrawals that it cant find the "stop" button anymore. in severe kindling episodes eventually even reinstatement will bring no relief. id say stay off. i C/t three or four times off of clonazepam and i wouldnt wish this on anyone.
Link to comment
Share on other sites

i think of kindling like building a bed of coals in your brain. every time you withdraw / reinstate your basically adding more coals. more coals makes it easier to start the fire. haha, hey thats a pretty good metaphor actually.
Link to comment
Share on other sites

I did a cold turkey because i couldn't take the cross over to valium and i was getting sicker all the time.

I am 2 years out.  Not in a good place.

In my opinion, i would reinstate at 8 days out and work it out ever so slowly.

 

Someone said cross to valium PER ASHTON,  I SAY NO- even ashton says some people can't tolerate the cross over.

 

LISTEN TO YOUR BODY.

 

You'll get well.

 

Link to comment
Share on other sites

×
×
  • Create New...